Kansas, 2008

Tornadoes and Hail in Kansas, June 11, 2008

June 11, 2008 · NWS TOP · 15 events in 9 counties and zones

Two long lived supercells wreaked havoc across portions of north central and northeast Kansas on the night of June 11th. Three significant tornadoes touched down, caused millions of dollars in damage, killed two, and critically injured three citizens.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
3
Property damage
$86 million
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Two long lived supercells wreaked havoc across portions of north central and northeast Kansas on the night of June 11th. Three significant tornadoes touched down, caused millions of dollars in damage, killed two, and critically injured three citizens. The town of Chapman saw the most extensive damage. Approximately three-quarters of the town were damaged by the tornado that passed through. Numerous homes were demolished, as were both the middle school and high school. One death occurred in Chapman, as a result of flying debris striking a young woman while she protected her child. The most severe, but more localized damage occurred in the Miller Ranch neighborhood in Manhattan, where several homes were completely destroyed. The Soldier, Kansas tornado was responsible for the other death. A man was killed in his mobile home when it flipped several times and was found a few miles from it's original location. The unoccupied home a few hundred feet from the mobile home went virtually untouched. Thousands of citizens turned up over the next few weeks to help with the clean-up effort in both Chapman and Manhattan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 11, 2:14 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 11, 2:14 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
314 PM CDT WED JUN 11 2008

.DISCUSSION...

TONIGHT AND THURSDAY...COLD FRONT SLOWLY MOVING EAST ACROSS CENTRAL
KANSAS. ACTIVE CUMULUS FIELD BEGINNING TO EVOLVE AND SUSPECT
THUNDERSTORM DEVELOPMENT IS IMMINENT. WINDS ARE STILL STRONG FROM
THE SOUTH AND WILL LEAVE WIND ADVISORY IN PLACE UNTIL 01 UTC. THESE
THUNDERSTORMS WILL LIKELY DEVELOP UPSCALE INTO MCS WITH HEAVY RAIN.
PRIOR TO THIS...AS LONG AS CELLS CAN REMAIN ISOLATED WILL SEE WIND
AND HAIL THREAT. TORNADO THREAT IS LOW...BUT CAN NOT BE DISMISSED
WITH ISOLATED CELLS.

FRONT WILL CONTINUE TO SLOW WITH CYCLOGENESIS IN TEXAS PANHANDLE.
LOCATION OF BOUNDARY WILL BE MAIN FORECAST ISSUE AS VERY STRONG LOW
LEVEL JET IS EXPECTED TO CONTINUE PROVIDING COPIOUS MOISTURE NEEDED
TO MAKE FLASH FLOODING A POSSIBILITY. WILL HOIST A FLASH FLOOD WATCH
ALONG NORTHERN TIER OF COUNTIES FOR THIS THREAT.

HARDING

PLACEMENT OF THE SURFACE FRONT COME THURSDAY EVENING WILL BE KEY AS
TO WHERE THE HEAVY RAINFALL WILL BE CONCENTRATED ACROSS THE CWA. THE
ECMWF WOULD HAVE THE FRONT ALONG THE TURNPIKE FROM LAWRENCE TO
EMPORIA SOUTHWEST WITH THE GFS AND NAM FURTHER WEST. AS THE UPPER
LOW MOVES EAST ALONG THE CANADIAN BORDER THE WAVES WILL EJECT EAST
ACROSS KANSAS. STORMS THAT DO GO UP ALONG THE FRONT WILL HAVE THE
POTENTIAL TO BECOME SEVERE GIVEN SHEAR AND INSTABILITY. ENTRANCE
REGION OF JET WILL ALSO HELP TO OVERCOME ANY CINH IN THE EVENING.
HIGH THETA-E AIR WILL POOL ALONG THE FRONT AND AS LOW LEVEL JET
INCREASES ISENTROPIC LIFT OVER THE BOUNDARY COULD LEAD TO TRAINING
OF CELLS FROM SOUTH CENTRAL KANSAS ACROSS NORTHEAST KANSAS THURSDAY
NIGHT INTO FRIDAY MORNING.

NOT SURE IF STORMS GET GOING ALONG THE FRONT IF WE WILL SEE A
CLUSTER OF STORMS THAT THE NAM IS DEVELOPING ACROSS NORTHERN KANSAS
AS THE SOUTHERN STORMS WILL DISRUPT THE FLOW AND MOISTURE. THUS
WILL GO WITH SOME SMALLER POPS IN THE NORTH AND FOCUS HIGHEST
PROBABILITIES ALONG AND SOUTH OF THE FRONT. BY FRIDAY MORNING THE
FRONT IS FORECAST TO LAY JUST SOUTH OF THE CWA. THE LOW LEVEL JET
ALONG WITH ANOTHER APPROACHING WAVE WILL KEEP FOCUS OF BEST CHANCES
OF PRECIPITATION ACROSS THE NORTHEAST AND EAST CENTRAL COUNTIES
EARLY IN THE DAY THEN MAINLY ACROSS EAST CENTRAL KANSAS IN THE
AFTERNOON.

FRIDAY NIGHT WILL ONLY MENTION SMALL CHANCES OF PRECIPITATION IN THE
FAR SOUTHEAST CWA DURING THE EARLY EVENING THEN DRY THEREAFTER.
UPPER LOW WILL EJECT NORTHEAST INTO CANADA AND THE FRONT WILL SLIDE
FURTHER SOUTH. ALSO HIGH PRESSURE WILL BE SETTLING OVER EASTERN
KANSAS WITH DRIER AIR MOVING INTO SOUTHEAST KANSAS. HIGHS ON FRIDAY
WILL RANGE FROM THE UPPER 70S IN EAST CENTRAL KANSAS TO THE MID 80S
IN CENTRAL KANSAS WHERE SKIES WILL BE CLEARING OUT.

FOR THE WEEKEND...NICE DAY FOR SATURDAY WITH NORTHWEST FLOW ALOFT
AND HIGH PRESSURE AT THE SURFACE. RETURN FLOW ON THE BACK SIDE OF
THE HIGH FOCUSED ACROSS WESTERN KANSAS. 00Z ECMWF AND 12Z GFS POINT
TO AN MCS DEVELOPING IN THE HIGH PLAINS AND MOVING SOUTHEAST INTO
SOUTH CENTRAL KANSAS AFFECTING SOUTHWESTERN SECTIONS OF THE CWA ON
SUNDAY. SHORTWAVE ENERGY INT HE NORTHWEST FLOW ALSO MAY TOUCH OFF
SOME AFTERNOON THUNDERSTORMS ACROSS THE FORECAST AREA. ANOTHER MCS
MAY DEVELOP SUNDAY NIGHT INTO MONDAY MORNING ACROSS WESTERN AND
CENTRAL KANSAS AND HAVE INCLUDED SOME SMALL POPS FOR THE SOUTHERN
SECTIONS ON MONDAY.

TUESDAY AND WEDNESDAY THE MOISTURE REMAINS FOCUSED OUT WEST INT HE
HIGH PLAINS AND EXPECT MOST ACTIVITY TO REMAIN WEST OF NORTH CENTRAL
KANSAS THROUGH THIS PERIOD. HIGH PRESSURE WILL KEEP DRIER AIR OVER
EASTERN KANSAS WITH WEAK SURFACE FLOW EACH DAY. HIGHS WILL TOP OUT
IN THE LOW TO MID 80S. LOWS MAINLY IN THE UPPER 50S TO LOWER 60S.

53

&&

.AVIATION...

COLD FRONT MOVING INTO CENTRAL KANSAS WITH CONVECTION EXPECTED TO
DEVELOP THIS AFTERNOON. FRONT IS VERY SLOW MOVING AND SHOULD PASS
THROUGH KTOP BY 08 UTC. THUNDERSTORMS ACCOMPANYING FRONT WILL LIKELY
HAVE HEAVY RAIN AND MAY SEE VISIBILITIES MVFR OR BELOW IN THESE
THUNDERSTORMS. POST FRONTAL WEATHER ON THURSDAY SHOULD BE VFR WITH
NORTHWEST WINDS.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 8 PM THIS EVENING FOR
KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ054.

FLASH FLOOD WATCH TONIGHT INTO THURSDAY MORNING FOR
KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020.

&&
Hazardous weather outlook, Jun 11, 2:47 PM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
347 PM CDT WED JUN 11 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-122100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
347 PM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT. THE
MAIN THREAT IS VERY HEAVY RAIN. ISOLATED TORNADOES AND HAIL ARE
ALSO POSSIBLE THIS EVENING. A WIND ADVISORY IS ALSO IN AFFECT
UNTIL 7 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COLD FRONT WILL CONTINUE TO SLOWLY MOVE THROUGH THE AREA ON
THURSDAY WITH A CONTINUED CHANCE OF THUNDERSTORMS DURING THE
AFTERNOON AND OVERNIGHT HOURS. ISOLATED SEVERE WEATHER WILL BE
POSSIBLE WITH THIS ACTIVITY AS WELL.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON FRIDAY...AND THEN AGAIN
ON SUNDAY. AT THE MOMENT IS TO EARLY TO DETERMINE THE SEVERE
WEATHER POTENTIAL WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED IN NORTH CENTRAL KANSAS THIS EVENING.

HARDING

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

8 tornado, 5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Cloud

When
June 11, 5:45 PM CST to 5:47 PM CST
Where
Cloud County, 1 mi SSE of Glasco to 2 mi SSW of Glasco
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.357, -97.843

Hail from the size of quarters to the size of golfballs was reported by spotters under this thunderstorm.

Hail, Cloud

When
June 11, 6:16 PM CST to 6:21 PM CST
Where
Cloud County, 5 mi SSE of Concordia to 4 mi SE of Concordia
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.503, -97.634

Two reports of baseball size hail.

Hail, Cloud

When
June 11, 6:35 PM CST to 6:37 PM CST
Where
Cloud County, 3 mi SE of Clyde to Clyde
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.569, -97.360

Trained spotters reported hail from one inch, to one and a half inch, to two inches in diameter.

Hail, Washington

When
June 11, 6:44 PM CST
Where
Washington County, 3 mi S of Brantford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.677, -97.370

Hail, Republic

When
June 11, 6:56 PM CST to 7:18 PM CST
Where
Republic County, 2.83 mi N of Kackley to Munden
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.741, -97.877

A continuous swath of quarter to golf ball size hail was reported by several trained spotters and law enforcement officers.

Tornado, Dickinson

When
June 11, 9:12 PM CST to 9:25 PM CST
Where
Dickinson County, 0.94 mi NNW of Enterprise to 3.38 mi ENE of Chapman
Rating
EF3
Path length
12.9 mi
Path width
880 yd
Continued into
Geary, Ks (TOP)
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$20 million
Reported by
NWS Storm Survey
Coordinates
38.912, -97.128

This is the first segment of a tornado that moved through 2 counties. This tornado continued northeast out of Dickinson County and dissipated shortly after entering Geary County. The tornado first touched down at a farmstead to the north-northwest of the town of Enterprise. A grain bin was destroyed, and some tree damage was observed. Damage was also noted to another farmstead where a grain bin was destroyed, as were a center pivot and several power poles. The tornado then entered Chapman on the southwest side. It was reported that 70 homes were completely destroyed, and 215 damaged. In all, three-quarters of the buildings in town sustained damage. Two churches were demolished. The town's middle school and high school were both severely damaged. Approximately 100 residents were in the locker rooms of the high school seeking shelter from the storm when the tornado struck. Trees across town were twisted and nearly stripped of their leaves and branches. For the most part, the downtown business section received only minor damage. Once outside the town, another farmstead was hit which damaged trees and outbuildings before lifting to the northeast of town. Debris from the town was littered for several miles east of the town. Dozens of individuals sustained minor injuries. Three were critically injured. One death was reported when a tree was blown onto a woman who had just put her daughter into the carseat of her vehicle. Thousands of volunteers took part in the clean-up effort over the next few weeks.

Thunderstorm Wind, Dickinson

When
June 11, 9:13 PM CST
Where
Dickinson County, 1 mi N of Enterprise
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.914, -97.120

Several power poles reported down.

Tornado, Geary

When
June 11, 9:25 PM CST to 9:27 PM CST
Where
Geary County, 6.74 mi WNW of Brant to 5.51 mi WSW of Junction City
Rating
EF0
Path length
2.36 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
38.992, -96.964

The second segment of the EF-3 tornado that continued northeast out of Dickinson County producing heavy damage to the town of Chapman. Within Geary County EF-0 damage was indicated as the tornado moved through primarily rural portions of Western Geary County. The tornado crossed Interstate 70 within Geary County and light debris from Chapman remained scattered around the interstate approximately a quarter mile wide. Tree damage was found within the county as well as a center pivot being overturned. The tornado lifted a shortly after entering the county.

Tornado, Dickinson

When
June 11, 9:45 PM CST
Where
Dickinson County, Carlton
Rating
EF0
Path length
0.2 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.680, -97.280

A brief tornado touched down in the town of Carlton. A few trees were reported to have been damaged.

Tornado, Riley

When
June 11, 9:48 PM CST to 10:03 PM CST
Where
Riley County, 0.85 mi NNE of Ogden to 1.15 mi N of Manhattan
Rating
EF4
Path length
8.64 mi
Path width
440 yd
Property damage
$66 million
Reported by
NWS Storm Survey
Coordinates
39.131, -96.714

The tornado touched down to the southwest of Manahattan on a farm, and first destroyed a large machine shed, and threw a grain cart into an adjacent field. The tornado tracked to the northeast and destroyed several homes that were in the process of being built. Then, the tornado entered the Miller Ranch area of Manhattan, where the EF-4 damage was observed. Fifteen well built homes were completely destroyed. Nearby in the Amherst residential area, approximately thirty homes were damaged. A local newspaper reported that 45 residences in Manhattan were destroyed, 142 were damaged, and 637 were affected by the tornado. Ninety three apartments or duplexes, twenty mobile homes, and ten total businesses were impacted. Thereafter, the windows at the Little Apple Honda/Toyota car dealership were blown out, and several cars on the lots were tossed. A nearby hardware store and several self-storage units were demolished. Other nearby businesses were also damaged. The Lee Elementary School was then damaged. The tornado continued toward the Kansas State University campus. There, the roof was blown off a fraternity house, windows were blown out of buildings, the USDA Wind Erosion Labratory roof was damaged, and debris from damage to the southwest was blown across the campus. Summer classes at the University were shuffled around to find appropriate, undamaged buildings to hold summer students. New student orientation was also going on the week the tornado struck. It was reported that $37 million dollars in damage was done to the KSU campus alone.

The total preliminary damage estimate from the Manhattan torando was approximately $71 million. Off-campus, $22 million in structural damage was reported, as was $7 million in vehicle damage.

Thunderstorm Wind, Riley

When
June 11, 9:53 PM CST
Where
Riley County, (Mhk)manhattan Muni
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.150, -96.670

A local newspaper reported that the Lee Elementary School in Manhattan sustained some damage as a result of the strong winds. Several windows were broken out, and debris littered the playground.

Tornado, Pottawatomie

When
June 11, 10:20 PM CST to 10:29 PM CST
Where
Pottawatomie County, 2.08 mi SSE of Flush to 3.53 mi NNW of Louisville
Rating
EF0
Path length
4.58 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
39.273, -96.433

The mesocyclone within this thunderstorm produced a tornado in western Pottawatomie County which lifted, then produced a second, stronger tornado that went through Soldier. This tornado produced only minor damage for the most part. The beginning of the tornado path was marked by broken large tree branches. Along the path, more large tree branches were broken, a grain bin was blown into a field, and several tree tops were damaged. The end of the tornado path was near where several trees were broken off in a cemetary to the north-northwest of Louisville.

Tornado, Pottawatomie

When
June 11, 10:46 PM CST to 10:54 PM CST
Where
Pottawatomie County, 3.69 mi ESE of Onaga to 2.64 mi ESE of Havensville
Rating
EF2
Path length
5.27 mi
Path width
200 yd
Continued into
Jackson, Ks (TOP)
Reported by
NWS Storm Survey
Coordinates
39.453, -96.110

This is the first segment of an EF-2 tornado that began in Pottawatomie County, moved northeast into Jackson County and continued northeast into Nemaha County before dissipating. This is segment 1 of 3 for the tornado path. In Pottawatomie County the tornado touched down near a farmstead south of Havensville and compromised some of the external walls of a residence as well as tearing a large portion of the roof off of the residence. Extensive damage was noted to outbuildings and trees near the residence. The tornado continued northeast damaging mainly rural areas of northeastern Pottawatomie County damaging trees and power poles.

Tornado, Jackson

When
June 11, 10:54 PM CST to 11:05 PM CST
Where
Jackson County, 3.96 mi WSW of Soldier to 4.65 mi N of Circleville
Rating
EF2
Path length
9.03 mi
Path width
300 yd
Continued into
Nemaha, Ks (TOP)
Deaths
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.503, -96.036

This is the second segment of a tornado that initially touched down in Pottawatomie County and then continued northeast into Jackson County before continuing northeast and dissipating in Nemaha County. This is segment 2 of 3. Upon entering Jackson County the tornado did EF1 and EF0 damage primarily to outbuildings, power poles and large trees. As the tornado continued northeast, it moved south of Soldier causing extensive damage to two farmsteads. One residence was blown off of its foundation while another sustained extensive damage to its external walls and roof. All surrounding outbuildings were destroyed. The tornado continued northeast, striking a mobile home just south of the Nemaha County border. The mobile home was destroyed, and the occupant sustained fatal injuries. The tornado then continued northeast into Nemaha County.

Tornado, Nemaha

When
June 11, 11:05 PM CST to 11:11 PM CST
Where
Nemaha County, 3.75 mi S of Bancroft to 2.33 mi SE of Bancroft
Rating
EF1
Path length
2.98 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
39.566, -95.887

This is the last segment of a tornado path that touched down in Pottawatomie County, moved northeast into Jackson County, and then continued northeast into Nemaha County where it lifted. This is segment 3 of 3. After the tornado crossed into Nemaha County, it caused extensive damage to large trees in rural areas. The damage indicators to the large trees were consistent with EF1 windspeeds.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Dickinson2008-06-1121FemaleOutside/Open AreasDirect
Tornado, Jackson2008-06-1162MaleMobile/Trailer HomeDirect
Tornado, Jackson2008-06-1121FemalePermanent HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112516, 112517, 112519, 112520, 112730, 112505, 112731, 124838, 122000, 112508, 112732, 120005, 120006, 125025, 125049.